Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An explicit modular equation in two variables and Hilbert's twelfth problem

Author: Harvey Cohn
Journal: Math. Comp. 38 (1982), 227-236
MSC: Primary 10D20; Secondary 12A65
MathSciNet review: 637301
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Hilbert modular function field over $ {\mathbf{Q}}(\surd 2)$ has generators satisfying modular equations when the arguments are multiplied by factors of norm two. These equations are found by machine use of Fourier series and are further used to show computationally that Weber's ring class field theory for rationals has an illustration of Hecke's type for $ {\mathbf{Q}}(\surd 2)$. This has bearing on Hubert's twelfth problem, the generation of algebraic fields by transcendental functions.

References [Enhancements On Off] (What's this?)

  • [1] H. Cohn, ``Iterated ring class fields and the icosahedron,'' Math. Ann., v. 225, 1981, pp. 107-122. MR 611277 (83h:12018)
  • [2] K. B. Gundlach, ``Die Bestimmung der Funktionen zu einigen Hilbertschen Modulgruppen,'' J. Reine Angew. Math., v. 220, 1965, pp. 109-153. MR 33 #1290. MR 0193069 (33:1290)
  • [3] E. Hecke, ``Höhere Modulfunktionen und ihre Anwendung auf die Zahlentheorie,'' Math. Ann., v. 71, 1912, pp. 1-37. MR 1511639
  • [4] F. Klein, ``Über die Transformationen der elliptischen Funktionen und die Auflösung der Gleichung fünften Grades,'' Math. Ann., v. 14, 1878, pp. 111-172.
  • [5] A. Ogg, ``Survey of modular functions of one variable,'' Modular Functions of One Variable. I, Lecture Notes in Math., Vol. 320, Springer-Verlag, Berlin and New York, 1973, pp. 1-36. MR 49 #2554 MR 0337785 (49:2554)
  • [6] G. Shimura, ``Construction of class fields and zeta functions of algebraic curves,'' Ann. of Math., v. 85, 1967, pp. 58-159. MR 34 #4268 MR 0204426 (34:4268)
  • [7] H. Weber, Elliptische Funktionen und algebraische Zahlen, Braunschweig, 1891.
  • [8] N. Yui, ``Explicit form of the modular equation,'' J. Reine Angew. Math., v. 299/300, 1978, pp. 185-200. MR 57 #16201 MR 0476642 (57:16201)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10D20, 12A65

Retrieve articles in all journals with MSC: 10D20, 12A65

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society